- The Washington Times - Tuesday, August 15, 2006

When Gina O’Brien decided she no longer needed drugs to quell her anxiety and panic attacks, she followed doctor’s orders by slowly tapering her dose of the antidepressant Paxil.

The gradual withdrawal was supposed to prevent unpleasant symptoms that can result from stopping antidepressants cold turkey. But it didn’t work.

“I felt so sick that I couldn’t get off my couch,” Miss O’Brien said. “I couldn’t stop crying.”

Overwhelmed by nausea and uncontrollable crying, she felt she had no choice but to start taking the pills again. More than a year later, she still takes Paxil and expects to be on it for the rest of her life.

In the almost two decades since Prozac — the first of the antidepressants known as SSRIs, or selective serotonin reuptake inhibitors — hit the market, many patients have reported extreme reactions to discontinuing the drugs. Two of the best-selling antidepressants — Effexor and Paxil — have prompted so many complaints that many doctors avoid prescribing them altogether.

“It’s not that we never use it, but in the end, I will tend not to prescribe Effexor or Paxil,” said Dr. Richard C. Shelton, a psychiatrist at the Vanderbilt University School of Medicine.

Patients report experiencing all sorts of symptoms, sometimes within hours of stopping their medication. They can suffer from flulike nausea, muscle aches, uncontrollable crying, dizziness and diarrhea. Many patients suffer “brain zaps,” bizarre and briefly overwhelming electrical sensations in the head.

Though not exactly painful, they are briefly disorienting and can be terrifying to patients who don’t know what they are experiencing. There are case reports of people who have just quit antidepressants showing up in hospital emergency rooms, thinking they are suffering from seizures.

Toni Wilson certainly didn’t know how unpleasant going off Zoloft could be when her doctor recently switched her to Wellbutrin, telling her that the new drug would “take the place of” the old one. The two antidepressants actually work on different neurochemical systems, so going straight from one to the other was equivalent to quitting Zoloft cold turkey.

“After about three days, I felt real anxious and irritable,” Miss Wilson said in an e-mail. “I would shake, not eat much; it felt like little needles in my body and head.”

After two weeks, Miss Wilson said, she was rescued from the brink of suicide by a friend who recognized the severity of the situation and took her to the hospital. That was where she learned what had happened to her.

Cases such as Miss Wilson’s would be virtually nonexistent if physicians took more care in weaning their patients off antidepressants, said Philip Ninan, vice president for neuroscience at Wyeth, the maker of Effexor.

“The management of discontinuation symptoms is relatively easy if you know about it,” Mr. Ninan said, and noted that Wyeth had made efforts to educate both physicians and patients.

Yet surprisingly few doctors know enough about SSRI discontinuation to manage it effectively. A 1997 survey of English doctors found that 28 percent of psychiatrists and 70 percent of general practitioners had no idea that patients might have problems after discontinuing antidepressants. Awareness may have increased since then, but the phenomenon is so little studied that no one has done the necessary research to find out.

So little is known about it that researchers aren’t even sure what causes antidepressant-discontinuation syndrome. It must be related to the fact that the brain chemical affected by most of the antidepressants on the market today, serotonin, does a lot more than regulate mood. It is also involved in sleep, balance, digestion and other physiological processes. So when the brain’s serotonin system is thrown out of whack, which is essentially what you’re doing by either starting or discontinuing an antidepressant, virtually the whole body can be affected.

Generally, the drugs that are metabolized most quickly cause more severe symptoms, Dr. Shelton said. Effexor, with a half-life of just a few hours, is one of the worst SSRIs in that regard; Prozac, which has a half-life of about a week, is considered the best.

Some doctors have been able to minimize withdrawal symptoms in patients who are quitting Effexor or Paxil by gradually switching them over to Prozac, then tapering them off the more easily discontinued drug.

Critics of the pharmaceutical industry complain that drug companies downplay the severity of drug-discontinuation symptoms. The prescribing information that drug companies provide to doctors warns that patients occasionally experience mild symptoms when they stop taking SSRI antidepressants, but imply that tapering off the medication can prevent problems. Medical journals describe the ill effects of going off the drugs as “mild and short-lived,” and usually avoidable if the dose is tapered.

“I don’t think they’re difficult to go off,” said Dr. Alan Schatzberg, chairman of the department of psychiatry and behavioral sciences at the Stanford University School of Medicine. “The vast majority of people aren’t that sensitive.”

Drug companies say antidepressants can’t cause withdrawal because they are not technically addictive. Even so, many patients who have gone through the experience say it feels like withdrawal to them. Some can’t work, drive, socialize or do other everyday things for weeks. Taking SSRIs indefinitely is not an attractive option for many patients because it means putting up with unpleasant side effects, such as weight gain and sexual dysfunction. For women who want to have children, it’s an especially risky choice; researchers have documented withdrawal in newborns whose mothers were taking antidepressants, and some SSRIs have been linked to birth defects.

Having to keep taking Paxil makes Miss O’Brien angry because she feels at the mercy of GlaxoSmithKline, the company that makes it.

“If they ever did quit making Paxil, I’d be in so much trouble,” Miss O’Brien said. “What really makes me mad is, if I can’t get off it, why am I paying them? They should be paying me.”

LOAD COMMENTS ()

 

Click to Read More

Click to Hide